Eradication of cryptosporidium from a defunctionalized
colon limb by refeeding stoma effluent
Emma L. Sidebotham
, Kent Sepkowitz
, Anita P. Price
, Peter G. Steinherz
Michael P. La Quaglia
, Mark L. Kayton
Department of Surgery, Memorial Sloan-Kettering Cancer Center, New York, NY 10065, USA
Department of Medicine, Memorial Sloan-Kettering Cancer Center, New York, NY 10065, USA
Department of Radiology, Memorial Sloan-Kettering Cancer Center, New York, NY 10065, USA
Department of Pediatrics, Memorial Sloan-Kettering Cancer Center, New York, NY 10065, USA
Received 27 July 2009; revised 23 October 2009; accepted 23 October 2009
Abstract Over the last 40 years, cryptosporidium has increasingly been recognized as a cause of acute
self-limiting diarrhea in normal hosts. In the immunocompromised patient, cryptosporidium may cause
severe illness with prolonged diarrhea and malabsorption. Pharmacologic therapy of cryptosporidium
relies on adequate delivery of drug metabolites to the colon. Here we describe a patient who developed
toxic megacolon during induction therapy for leukemia, requiring ileostomy formation to proceed with
leukemia treatment. Although the megacolon resolved promptly, the resulting isolation of the colon
from the fecal stream prevented luminal delivery of active metabolites of anti-protozoal drugs, resulting
in persistent cryptosporidiosis. Refeeding of the ileostomy output into the colon effectively eradicated
cryptosporidium from the colon and permitted closure of the ileostomy.
© 2010 Elsevier Inc. All rights reserved.
Cryptosporidiosis is a self-limiting diarrheal illness in
normal hosts. In adults and children with AIDS, it is a
common cause of prolonged severe diarrhea with malab-
sorption [1-3]. Life-threatening diarrhea because of crypto-
sporidium infection has been reported in association with
other immune deficiencies [4,5]. Pharmacologic therapy for
this parasitic infection relies on active drug metabolites
reaching the colonic lumen. We report a strategy for
eradicating cryptosporidiosis of the colon in a patient who
had required creation of a fully diverting ileostomy to
manage toxic megacolon occurring during leukemia therapy.
1. Case report
A 5-year-old girl was diagnosed with acute myeloblastic
leukemia (AML). She had a history of chronic functional
constipation since the age of 2 years. Although her family had
previously traveled widely in North and Central America, she
had no history of significant gastrointestinal infection.
On day 7 after beginning her first cycle of chemotherapy
(daunorubicin, cytarabine, etoposide thioguanine, dexameth-
asone [DCTER]), she developed a toxic megacolon
manifested by abdominal distension and bloody diarrhea.
Corresponding author. Division of Pediatric Surgery, Memorial
Sloan-Kettering Cancer Center, New York, NY 10065 USA. Tel.: +1 212
639 7002; fax: +1 212 717 3373.
E-mail address: firstname.lastname@example.org (M.P. La Quaglia).
0022-3468/$ – see front matter © 2010 Elsevier Inc. All rights reserved.
Journal of Pediatric Surgery (2010) 45, E33–E36